Virginia, 2006

Hail in Virginia, September 28, 2006

September 28, 2006 · NWS RNK · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 28, 2:00 PM EST, 25 minutes earlier.

Area forecast discussion, Sep 28, 2:00 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT THU SEP 28 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
...WEATHER WATCH 802 REMAINS IN EFFECT UNTIL 800 PM...
EXTENDED THE WATCH FURTHER NORTH FOR SEVERE WEATHER POTENTIAL
THIS AFTERNOON.

STRONG COLD FRONT WILL MOVE ACROSS THE MOUNTAINS THIS AFTERNOON AND
EVENING WITH WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME
THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS. SFC WIND GUSTS
30-40 KTS CAN BE ASSOCIATED WITH THE STORMS. ISOLD SVR GUSTS OF
50-70 KTS ARE POSSIBLE EAST OF THE BLUE RIDGE WHERE INSTABILITY WILL
FUEL ORGANIZED DEEP CONVECTION WITH LINE SEGMENTS...BOW ECHOES AND
SUPERCELLS. THE COLD FRONT SHOULD CLEAR THE AREA BY 03 UTC WITH
WINDS SHIFTING TO THE NORTHWEST AND REMAINING GUSTY. KEPT LIGHT POPS
IN THE FAR WEST FOR LATE TONIGHT AND FRIDAY IN THE UPSLOPE AREAS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
COLD NIGHT EXPECTED FRIDAY NIGHT WITH PATCHY FROST POSSIBLE IN THE
COLDEST NORTHERN VALLEYS...BUT WIND SPEEDS MAY HINDER ANY WIDESPREAD
COVERAGE. IT ALSO APPEARS THAT IT MIGHT BE WARMER IN THE SOUTH...SO
ELECTED TO RAISED LOW TEMPERATURES IN SOUTHSIDE AND NORTHERN NORTH
CAROLINA CLOSER TO MOS VALUES AND ISC GROUP. HIGH PRESSURE
LOCATED OVER THE REGION AT THE START OF NEXT WEEK WILL SETTLE
SOUTHWEST OF THE AREA BY MIDDLE OF THE WEEK. BACKDOOR COLD FRONT
WILL DROP SOUTH ACROSS THE AREA THURSDAY. FOR THE MEDIUM RANGE
PERIOD FOLLOWED HPCGUIDE...WHICH WAS CLOSE TO GFS THEN BLENDING
TOWARDS THE 00Z NCEP ENS MEAN BY DAY 7/THURSDAY.

&&

.AVIATION...
...WEATHER WATCH 802 IN EFFECT UNTIL 800 PM...
STRONG COLD FRONT WILL CROSS THE MOUNTAINS THIS AFTERNOON WITH
WIDESPREAD SHOWERS AND THUNDERSTORMS. SFC WIND GUSTS 30-40 KTS
WILL BE ASSOCIATED WITH THE STORMS. ISOLD SVR GUSTS OF 50-70 KTS
POSSIBLE EAST OF THE BLUE RIDGE MOUNTAINS WHERE INSTABILITY WILL
FUEL ORGANIZED DEEP CONVECTION WITH LINE SEGMENTS...BOW ECHOES AND
SUPERCELLS. FRONT SHOULD CLEAR THE FCST AREA BY 03 UTC WITH WINDS
SHIFTING TO THE NORTHWEST AND REMAINING GUSTY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

PM/KK
Hazardous weather outlook, Sep 28, 3:52 AM EST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 AM EDT THU SEP 28 2006

NCZ003>006-019-020-VAZ032>035-043>047-058-059-291200-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
452 AM EDT THU SEP 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA LATE THIS MORNING
THROUGH THE EARLY AFTERNOON HOURS. SHOWERS AND THUNDERSTORMS ARE
LIKELY ALONG THE FRONT...WITH THE POTENTIAL FOR A FEW OF THE
THUNDERSTORMS TO BECOME SEVERE. THE PRIMARY THREAT WITH ANY
STRONGER THUNDERSTORMS WILL BE LOCALIZED DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

COOL HIGH PRESSURE WILL BUILD OVER THE REGION FRIDAY NIGHT. THE
COMBINATION OF CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES
TO FALL INTO THE 30S FOR MANY AREAS...WITH AREAS OF FROST POSSIBLE
BY SATURDAY MORNING...PARTICULARLY IN THE DEEPER VALLEY LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF STRONG WINDS
WITH THUNDERSTORMS.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-291200-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
452 AM EDT THU SEP 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON
AND EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE
FRONT...WITH THE POTENTIAL FOR A FEW OF THE STORMS TO BECOME
SEVERE. THE PRIMARY THREAT WITH ANY STRONGER THUNDERSTORMS WILL BE
LOCALIZED STRONG AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LAWRENCE

In the hours before

Special weather statement, Sep 28, 12:19 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
119 PM EDT THU SEP 28 2006

NCZ001-002-018-VAZ007-009>013-015-WVZ042>045-281900-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-GRAYSON-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...
INDEPENDENCE...BLUEFIELD...HINTON...UNION...LEWISBURG
119 PM EDT THU SEP 28 2006

...STRONG GUSTY WINDS EARLY THIS AFTERNOON...
AT 115 PM...RADAR INDICATED A LINE OF THUNDERSTORMS FROM BECKLEY
WEST VIRGINIA TO BRISTOL TENNESSEE. THESE STORMS WILL MOVE EAST INTO
THE GREENBRIER VALLEY OF WEST VIRGINIA BETWEEN 200 PM AND 300
PM...AND INTO THE NEW RIVER VALLEY OF VIRGINIA...AND THE MOUNTAINS
OF NORTHWEST NORTH CAROLINA BETWEEN 300 PM AND 400 PM. WITH THE
PASSAGE OF THESE STORMS...EXPECT WIND GUSTS OF 30 TO 40 MPH...AND
A HEAVY DOWNPOUR OF RAIN. PEA SIZE HAIL IS ALSO POSSIBLE
Local storm report, Sep 28, 1:52 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
252 PM EDT THU SEP 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             ALDERSON                37.73N 80.65W
09/28/2006  E0.88 INCH       GREENBRIER         WV   UNKNOWN

&&

BS
Local storm report, Sep 28, 2:21 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT THU SEP 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND DMG     2 W RAINES CORNER       37.52N 80.65W
09/28/2006                   MONROE             WV   EMERGENCY MNGR

            TREE DOWN ON POWER LINE.

&&

BS
Special weather statement, Sep 28, 2:23 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT THU SEP 28 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
282100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL...
MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...
STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...
DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE
323 PM EDT THU SEP 28 2006

...SEVERE THUNDERSTORM WATCH UNTIL 800 PM EDT...

WIDESPREAD SHOWERS AND THUNDERSTORMS WERE DEVELOPING AHEAD OF A
STRONG COLD FRONT MOVING INTO THE MOUNTAINS OF VIRGINIA AND
NORTHWEST NORTH CAROLINA. THESE THUNDERSTORMS MAY PRODUCE DAMAGING
WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE.

AT 315 PM... A LINE OF THUNDERSTORMS EXTENDED FROM CLIFTON FORGE
VIRGINIA TO BLACKSBURG...THEN SOUTHWEST ALONG INTERSTATE 81 TO
NEAR BRISTOL. THIS LINE OF STORMS WILL MOVE INTO THE SOUTHERN
SHENANDOAH AND ROANOKE VALLEYS BETWEEN 400 PM AND 500 PM. STORMS
WILL ALSO MOVE INTO NORTHWEST NORTH CAROLINA BETWEEN 400 AND 500
PM... THEN INTO THE PIEDMONT BETWEEN 500 AND 600 PM.

WIND GUSTS OF 30 TO 40 MILES AN HOUR WILL ACCOMPANY THE PASSAGE OF
THE LINE OF THUNDERSTORMS. SOME OF THE STRONGER THUNDERSTORMS MAY
PRODUCE WIND GUSTS BETWEEN 50 AND 70 MPH. WARNINGS WILL BE ISSUED
FOR ANY STORM THAT CONTAINS WINDS ABOVE 60 MPH.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

The radar

The Roanoke radar (KFCX), 115 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bath

When
September 28, 2:25 PM EST
Where
Bath County, Hot Spgs
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.000, -79.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5535117.